Warning that long-term use of the anti-nausea pill is linked to depression and muscle weakness

Doctors are being warned about the dangers of overprescribing a common painkiller which has been linked to permanent tremors and disability.

The treatment, metoclopramide, is prescribed to thousands of NHS patients each year to help cope with nausea and vomiting caused by chemotherapy, radiotherapy and conditions such as migraines and indigestion. It works by blocking signals between the brain and gut that cause vomiting.

After evidence that long-term use could cause neurological problems such as uncontrollable spasms and involuntary facial movements, regulators warned GPs in 2013 to prescribe it for a maximum of five days.

Research shows that patients taking metoclopramide can also develop depression. But experts say it is still being given to patients for more than five days, putting them at risk of ‘lifelong’ complications.

A woman is taking legal action after taking the drug for 11 years and now has permanent problems with her sight, speech and movement.

Doctors are being warned about the dangers of overprescribing a common painkiller which has been linked to permanent tremors and disability.

Doctors are being warned about the dangers of overprescribing a common painkiller which has been linked to permanent tremors and disability.

The treatment, metoclopramide, is prescribed to thousands of NHS patients each year to help cope with nausea and vomiting caused by chemotherapy, radiotherapy and conditions such as migraines and indigestion.

The treatment, metoclopramide, is prescribed to thousands of NHS patients each year to help cope with nausea and vomiting caused by chemotherapy, radiotherapy and conditions such as migraines and indigestion.

Dr Tabish Saifee, of the National Hospital for Neurology and Neurosurgery, said: “The effects of these drugs can be potentially lifelong, they are socially and functionally disabling and difficult to treat.

It is not that rare that you see metoclopramide being used for more than five days, and very occasionally I will see people on long-term treatments who have developed neurological problems. Sometimes they are not followed and remain on drugs alone, but often have conditions that are difficult to control.

“Most who develop serious problems have had them for months or years. Specialists who prescribe them should be reminded of those risks. The best treatment is to prevent them from happening in the first place.’

Grandmother Petra Walker-Barrera started taking metoclopramide in 2008 to control nausea linked to her inflammatory bowel condition, ulcerative colitis, but says it left her life ‘in shambles’.

The 68-year-old returned to her GP in Dover several times to report symptoms including problems with her eyes and vision, an inability to control movements in her jaw and weakness in her legs and feet. But her symptoms were repeatedly dismissed as anxiety and not drug-related.

“I had been back to the GP so many times but all my symptoms were treated in isolation,” says Petra, who now lives in Stone, Staffordshire. “During one appointment the GP told my daughter it was all in my head.”

Dr Tabish Saifee, from the National Hospital for Neurology and Neurosurgery (pictured), said: “The effects of these drugs can potentially be lifelong, they are socially and functionally disabling and difficult to treat.

Dr Tabish Saifee, from the National Hospital for Neurology and Neurosurgery (pictured), said: “The effects of these drugs can potentially be lifelong, they are socially and functionally disabling and difficult to treat.

The 2013 warning from the Medicines and Healthcare Products Regulatory Agency (MHRA) came after a review concluded that the risk of neurological problems outweighed the benefits of long-term treatment.

The updated advice said it should only be prescribed for up to five days and should no longer be given for chronic conditions, including stomach problems and heartburn.

But despite this warning, five GPs re-issued Petra’s prescription 30 times. It wasn’t until 2019, when she had been taking the drug for eight years, that the link between the worsening of her symptoms and long-term use of the medication was recognized by experts at the National Hospital for Neurology and Neurosurgery, making her ‘so angry. and upset’.

Today she lives with movement disorders with tardive dystonia and dyskinesia conditions, which research has directly linked to long-term use of the drug, and is confined to a wheelchair.

She has muscle weakness in her face which means she can’t smile, her speech is slurred and her walking problems have led to numerous falls resulting in tooth loss. She has also been left fighting for her life with sepsis and pneumonia, as problems with eating and swallowing have led to her choking on food.

After evidence that long-term use can cause neurological problems such as uncontrollable spasms and involuntary facial movements, regulators warned GPs in 2013 to only prescribe metoclopramide for a maximum of five days.

After evidence that long-term use could cause neurological problems such as uncontrollable spasms and involuntary facial movements, regulators warned GPs in 2013 to only prescribe metoclopramide for a maximum of five days.

Dr Philippa Kaye (pictured) said: 'Due to the risk of serious side effects, metoclopramide should not be prescribed for more than five days.'

Dr Philippa Kaye (pictured) said: ‘Due to the risk of serious side effects, metoclopramide should not be prescribed for more than five days.’

“People need to know what metoclopramide can do,” Petra said.

“Talking to patients all over the country, I’ve heard it’s still being prescribed for a long time. It is very easy to get into repeat prescriptions and GP checks are not being done. We can’t let what happened to me happen to another person, it’s destroying lives.’

The MHRA has received more than 2,800 reports of adverse reactions to the drug, most of them for nervous system disorders.

Just under a quarter (631) have been reported since 2013, with suspected reactions more than tripling since the early 2000s.

Dr Philippa Kaye said: ‘Due to the risk of serious side effects, metoclopramide should not be prescribed for more than five days. There will be times when the benefits outweigh the risks, but all patients on regular prescriptions should have an annual review of the drugs to assess whether they remain appropriate.’

Petra is taking legal action against five GPs who continued to prescribe metoclopramide after 2013.

Her lawyer Kelly Lloyd Davies, of Slater and Gordon, said: “This case raises serious questions about the process of issuing repeat prescriptions and ensuring that patient welfare is not put at risk through failure to carry out appropriate medication reviews.” .

#Warning #longterm #antinausea #pill #linked #depression #muscle #weakness
Image Source : www.dailymail.co.uk

Leave a Comment

Your email address will not be published. Required fields are marked *

Scroll to Top